What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 10, 8:43 AM EST, 17 minutes earlier.
Area forecast discussion, Dec 10, 8:43 AM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
843 AM EST Sat Dec 10 2016
.SYNOPSIS...
A large surface high builds towards the region today and tonight. By
late tomorrow, the high will shift off shore as a low pressure
system crosses the Great Lakes region, bringing to our region a warm
front late Sunday night followed quickly by a cold front on Monday.
A strong cold front is expected Wednesday. High pressure builds east
through the end of the work week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Snow squall activity from the overnight hours has now dissipated
across much of the area this morning. A preliminary Public
Information Statement (PNS) with amounts has been issued, with a
possible update later this morning if additional reports come in. We
still expect additional scattered/isolated snow showers/flurries
to affect the northern half of the area (generally north of I-78,
especially the I-80 corridor) through the day, and especially this
afternoon. Steep lapse rates are expected for northeast
Pennsylvania and northern New Jersey later this morning and
afternoon. With enhanced moisture streaming across this area, we
could see a period of scattered snow showers today. Models are
showing some QPF across these areas, so we do expect some
accumulation. Generally we expect a few tenths, to around a half
an inch across the northern tier of counties. However, isolated
higher elevations along and north of I-80 could see an inch or two
if any heavier bands set up and move across the same area.
Winds today will remain west-northwesterly around 10 mph, with gusts
around 20 mph.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
Snow showers/flurries are expected to dissipate into the evening as
the steep lapse rates weaken and the enhanced moisture lifts out of
the area. Skies will temporarily scatter out in the evening before
clouds build back across the area overnight. High pressure builds
across the area overnight, so winds will lighten through the night
as well. Temperatures will cool quite a bit overnight/Sunday morning
and likely be cooler than Friday night/Saturday morning.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Main story through the long term remains the Sunday/Monday wintry
mix precipitation event.
Changes from previous forecast: latest model runs have trended
faster with the arrival of the warm front early Monday morning.
Additionally, both the GFS and ECMWF show a dry slot over Delmarva
and far southern NJ and far SE PA ahead of the arrival of the warm
front. If both of these trends continue, the I95 corridor and
locations south and east should see mostly (if not all) rain. For
locations northwest of the I95 corridor (especially along and
north of I78), this may unfortunately mean that they will have a
longer period in the transition zone, meaning a longer period of
freezing rain and sleet. As a result, the forecast snow amounts
have decreased slightly, while storm total ice forecast for I78
and further north have increased.
Hazards/impacts: At this point, while it looks like we might fall
short of warning criteria (either for ice storm or winter storm),
it will likely be a high end advisory event for I78 and north that
could result in treacherous travel conditions especially Sunday
night into at least the first half of the Monday morning commute.
Additionally, there may be enough ice accumulation to result in
some power outages in these locations.
For the rest of the region, if these trends hold, the main impacts
would be slippery conditions on area roads through the first half
of Sunday night (if the precip moves in that early). However, by
the time of the morning commute, precip should be all rain.
Confidence: This forecast is still very dependent on how quickly
the warm air will move in, so there is still considerable
uncertainty with the exact timing of the change over, and
consequently snow and ice amounts.
Monday afternoon/evening: dry air advection is expected on the
heels of the cold front, so precipitation should quickly come to
an end behind the cold front which should be off shore by the
evening hours. The one possible exception is that with the strong
northwesterly flow behind the front, there may be some lake effect
snow showers, which may get as far south and east as the southern
Poconos.
Tuesday through Saturday: Stayed close to model consensus to
focus on both the snow showers this morning and the Sunday/Monday
event. A brief period of snow is possible behind the next (and
stronger cold front on Wednesday.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Generally VFR conditions expected today. Clouds likely to fill in
through the day with bases around 4,000-6,000 feet. Isolated/
scattered snow showers/flurries are possible today. A band of snow
flurries is currently drifting across eastern Pennsylvania and
southern New Jersey and may affect ABE, PNE, TTN early this
morning. Otherwise, the heaviest snow during the day is expected
to be across the far north and miss the TAF sites.
Winds will generally be west to northwest around 10 knots with gusts
15-20 knots. Gusts will drop off late in the afternoon into the
early evening.
VFR conditions expected to remain across the TAF sites tonight.
Winds will lighten to less than 5 knots overnight as high pressure
builds across the area.
Outlook...
Sunday and Monday...Widespread MVFR and even IFR conditions at times
with low ceilings and reduced visibilities. Precipitation could
begin as snow and may be a wintry mix for most TAF sites Sunday
night (with possible exception of KMIV and KACY, which may have all
rain). All precip should change over to rain no later than 18Z
Monday. Windy conditions will be possible behind the cold front on
Monday.
Monday night...conditions should gradually improve to VFR. Breezy
northwesterly winds possible during the evening hours.
Tuesday...VFR conditions expected.
Wednesday...MVFR or even IFR conditions are possible if wintry
precip moves into the region. Breezy northwesterly winds possible.
&&
.MARINE...
Gale Warning has been cancelled as winds have dropped below 35
knots, and replaced with a Small Craft Advisory. The Small Craft
Advisory on the Atlantic coastal waters and lower Delaware Bay will
remain in effect through today. However winds will weaken through
the day as high pressure approaches from the west.
Sub-Small Craft Advisory conditions are expected overnight tonight
as the high builds across the waters, although winds could gust
around 20 knots during the evening hours.
Outlook...
Sunday...winds and seas should stay below SCA criteria.
Monday...Prolonged SCA conditions for both winds and seas possible
first with southerly winds behind a warm front early in the day,
then an abrupt shift to breezy northwesterly winds is expected late
in the day with a cold front. Gale force gusts are possible
especially on the ocean waters. A gale watch may be issued if
confidence remains this high as we get closer.
Tuesday...winds should drop below SCA criteria early in the day, and
sub SCA conditions should continue for the remainder of the day.
Wednesday...Mostly Sub-SCA conditions are expected through the day,
though a brief period of gusts above 25 kt will be possible behind a
cold front.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 4 PM EST this afternoon for ANZ431-
450>454.
Small Craft Advisory until 11 AM EST this morning for ANZ455.
&&
Synopsis...Johnson
Near Term...Robertson/Miketta
Short Term...Robertson
Long Term...Johnson
Aviation...Johnson/Robertson
Marine...Johnson/RobertsonHazardous weather outlook, Dec 10, 3:56 AM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
356 AM EST SAT DEC 10 2016
NJZ001-007-008-PAZ054-055-062-110900-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-NORTHAMPTON-
356 AM EST SAT DEC 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
SNOW SHOWERS COULD PRODUCE SNOW ACCUMULATIONS OF GENERALLY LESS
THAN AN INCH...THOUGH LOCALIZED AMOUNTS ABOVE AN INCH ARE
POSSIBLE. THIS COULD LEAD TO SLIPPERY CONDITIONS ON AREA ROADS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A WINTRY MIX OF SNOW...FREEZING RAIN...AND SLEET IS EXPECTED
SUNDAY INTO MONDAY MORNING. THERE IS A POTENTIAL FOR 1 TO 5
INCHES OF SNOW ACCUMULATION AND UP TO A TENTH OF AN INCH OF ICE
ACCUMULATION. PLEASE CONTINUE TO MONITOR THE LATEST FORECAST AS WE
GET CLOSER TO THIS EVENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NJZ009-010-012-015-PAZ060-061-101-103>106-110900-
HUNTERDON-SOMERSET-MIDDLESEX-MERCER-BERKS-LEHIGH-WESTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
356 AM EST SAT DEC 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A WINTRY MIX OF SNOW...FREEZING RAIN...AND SLEET IS LIKELY SUNDAY
AND SUNDAY NIGHT. SNOW AMOUNTS OF UP TO ONE INCH AND UP TO A TENTH
OF AN INCH OF ICE ACCUMULATION ARE POSSIBLE. PLEASE CONTINUE TO
MONITOR THE LATEST FORECAST AS WE GET CLOSER TO THIS EVENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ001-MDZ008-NJZ013-014-016>020-026-027-PAZ070-071-102-110900-
NEW CASTLE-CECIL-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
356 AM EST SAT DEC 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A WINTRY MIX OF SNOW...FREEZING RAIN...AND SLEET IS POSSIBLE SUNDAY
NIGHT. A DUSTING OF SNOW AND A GLAZE OF ICE IS POSSIBLE. PLEASE
CONTINUE TO MONITOR THE LATEST FORECAST AS WE GET CLOSER TO THIS
EVENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ002>004-MDZ012-015-019-020-NJZ021>025-110900-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
356 AM EST SAT DEC 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-110900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
356 AM EST SAT DEC 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
GALE FORCE GUSTS ARE POSSIBLE...ESPECIALLY ON THE COASTAL WATERS
MONDAY AND MONDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 10, 4:03 AM EST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Mount Holly NJ
403 AM EST SAT DEC 10 2016
NJZ009-015-PAZ054-060>062-103>106-101000-
Hunterdon-Mercer-Carbon-Berks-Northampton-Western Montgomery-Eastern
Montgomery-Lower Bucks-Lehigh-Upper Bucks-
403 AM EST SAT DEC 10 2016
...A DANGEROUS SNOW SQUALL WILL AFFECT west central Mercer...
southwestern Hunterdon...southwestern Northampton...Lehigh...
northeastern Berks...Bucks...southwestern Carbon and central
Montgomery Counties...
* Until 500 AM EST.
* At 401 AM EST...A DANGEROUS SNOW SQUALL WAS along a line extending
from Nesquehoning to Perkasie...AND MOVING southeast AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
Allentown, Lehighton, Bethlehem, Ewing, Lansdale, East Norriton,
Emmaus, Northampton, Quakertown, Perkasie, Doylestown, Byram,
Souderton, Bedminster, Ambler, Hellertown, Palmerton, Kutztown, Jim
Thorpe and Hamburg.
Visibilities will below one mile in these snow showers.
While snow amounts should stay below or near one inch, this will
create icy conditions on area roads, especially bridges and
overpasses. If driving in this area, please use caution even if the
snow has already fallen. We have had multiple reports of slippery
conditions. Conditions can deteriorate rapidly in winter weather
situations. Be prepared for snow or ice covered roads. Slow down and
allow extra time when traveling.
LAT...LON 4058 7601 4063 7600 4070 7583 4074 7576
4081 7587 4084 7590 4091 7577 4027 7483
4014 7532 4058 7603
TIME...MOT...LOC 0901Z 304DEG 21KT 4084 7580 4040 7528
SFJ
&&
THIS INCLUDES PA VMS BOARD LOCATIONs CMS-15, CMS-16, CMS-22, VMS-1 ,
CMS-17, CMS-20, CMS-8 , CMS-3 , CMS-24, CMS-9 , DMS-46, CMS-7 , CMS-2
, CMS-28, DMS-35, CMS-10, CMS-1 , CMS-5 , CMS-12, CMS-33, CMS-11, and
CMS-6 .